Log in
Arthritis Action
4,431 members1,181 posts

Naproxen side effects

Hi, I'm currently under diagnosis for arthritis and have been prescribed naproxen 500mg twice a day along with omeprazole. However, one week on I'm experiencing headaches, stomach pain and generally feeling crap. I've stopped taking the tablets for 24 hours now and am hoping that the stomach pains will subside, has anyone else experienced this

13 Replies
oldestnewest

Misti, It didn’t suit me either and I syppprd taking it

1 like
Reply

My wife was on Naproxen for back pain. She was also given Omeprazole to take with it to protect her stomach from the Naproxen. She no longer takes it regularly as it did badly affect her stomach even with the Omeprazole but does on occasion for particularly bad days and always with the Omeprazole. You may find that the headaches are actually caused by the stomach pain.

Reply

Thanks, two days after i have stopped taking it i still have stomach pains. I have never been on this high dose before, so I think it just doesn't suit me. Feeling very sorry for myself at the moment

Reply

It doesn't suit everyone and you have to be careful with any kidney issues. Fortunately for me I respond well with it. I also have it with meals and also am on 80mg lansoprazol taken first thing in the morning. Hopefully they can find an alternative for you. X

Reply

Hi there, Naproxen does have some side effects mostly minor compared to the pain releive obtained. However depending on what other illnesses you have they may not be suitable. They are not advised for asthma , or those who have had past stomach surgery or illness. They can cause constipation which can make you feel sickly. Maybe you should discuss this with your GP as there are many other options.Good luck in finding a suitable pill for yourself.

Reply

Naproxen didn't suit me either, had horrendous tinnitus which I never had before. Hope your GP can change you to something more suitable for you

Reply

I absolutely could not stand this medc. Ended up with heart monitor and complications. Less toxins in body more improvement of RA.

Reply

My husband has had a headache every day for years. he couldn't get his Naproxen last month so was given Ibuprofen but that did nothing to help his arthritis at all. He went back to his doctor last week about his headaches and was told as he's 58 this was to be expected. "You are old, deal with it!" Needless to say he left feeling very low, frustrated and angry. If we could afford to go private we would.

Reply

I had bad stomach ache with it but did not notice it until I stopped taking another pain relief drug. So as soon as I realised I stopped taking it. But it did take a few days to get it out of my system. And in that time I took paracetamols.

Reply

My GP prescribed Naproxen at first .I have diverticulae and had 2 goes of very bad painful constipation, and was told not to take any more, buy paracetamol instead. It worked but they are not as powerful.

Reply

Eat something like some toast or yoghurt and take your omeprazole about 20 minutes before you take the naproxen which will cut out majority of the side effects

Reply

Thank you, i shall try that x

Reply

I was put on managed dose of NSAIDs many years ago for arthritic issues and they were effective in reducing pain and stiffness. However, I have now exhausted them all. I always aimed for minimum dose and always took a PPI. Unfortunately I cannot tolerate any of these any more COX1 or COX2s due to stomach issues. My fall back has been Turmeric tablets which provide some relief, but it is a struggle. I would caution against any long term NSAID use and try a combination of topical creams, TENS, Heat and Turmeric plus other remedies such as ginger if you find them tolerable. In my experience it is a very personal thing I think finding just what works for you and no single thing is a "silver bullet".

Reply

You may also like...